Apixaban: Just wondering how folks have... - Anticoagulation UK

Anticoagulation UK
2,792 members1,031 posts

Apixaban

EDBrae
EDBrae
27 Replies

Just wondering how folks have got on with this drug? I couldn't tolerate Rivaroxaban, wondered how people got on with it

27 Replies
oldestnewest
Mallard

Hi EDBrae can't help I'm afraid but really interested in any feedback you get as I am coming off warfarin and have a choice between apixaban or rivaroxaban. I am hoping to start in a couple of weeks when the consultant letter arrives at my GP surgery as she won't change me from warfarin without the consultants consent.

2 likes
Reply
Nancylm2015
Nancylm2015
in reply to Mallard

Mallard, I would love to know what you choose and how it goes. I am currently on Warfarin and although it was highly recommended that I stay on it (I'm a lifer)... I would like to consider Elliquis/Apixaban or Xarelto/Rivaroxaban as well since it has been 4 months since my DVT and I am still not stabilized on Warfarin (still going in once and twice per week).

Following this thread....

Reply
Mallard
Mallard
in reply to Nancylm2015

Hi unfortunately I won't be able to comment on apixiban as my consultant has decided my PE was provoked and after 6 months on warfarin- I am no longer on any blood thinners. Eek 😬 bit worried but hopefully all will be well.

1 like
Reply
Nancylm2015
Nancylm2015
in reply to Mallard

I suppose that's a good thing!! No one wants to be on these blood thinners---so GOOD FOR YOU!!! YAY!

1 like
Reply
wilsond
wilsond
in reply to Mallard

Also Mallard,Rivoxaban has to be taken with at least 300mg of food and can cause some to have digestive problems,I am told.

Reply
EDBrae
EDBrae
in reply to Mallard

I tried Rivaroxaban and it didn't work for me... I felt lousy. So keen to hear of peoples experiences on Apixaban

Reply
supergranny
supergranny
in reply to Mallard

I was on Warfarin and couldn't keep stable so was switched to Apixaban and have been ok since.

1 like
Reply
wilsond

I have been on apixaban since having a TIa through not being anticoagulated on Atrial Fibrillation with co morbidities of weight ,being female and with hypertension.

I can honestly say I have noticed no side effects,but you must be strict abiut taking it regularly,as effect wears off in 12 hours. As far as risk of bleeding,it has been rated as good as if not superior to warfarin. As yet there is no reversal medication in case of accident,but of course the pharmaceutical industry are researching this (lot of money in it for the first to fnd!) There are other ways emergency teams control bleeding,and as the effect of the anti coagulant (NOT blood thinner!) wears off ,it is not as scary as it might appear.

One thing to bear in mind,all anti coagulants do have the effect of making your body less resilient to bacterial infection,a small cut on my finger in the garden in the afternoon out me in hospital by 2 a.m with Pre Sepsis and intravenous antibiotics,plus 3 weeks of highest strength antibiotics!

All the best

Reply
cheritorrox
cheritorrox
in reply to wilsond

didn't know about the resilience thing .. but it's impossible to avoid cuts or scratches forever so just have to hope not infected!

Reply
Hullensian

Hi, have a look at my previous posts about this drug - I have posted at least a couple of times. Update - at the dentist this week and discussed tooth extraction as I take both Apixaban for AF and Risedronate Sodium for osteoporosis. The last time I had an extraction it was done at the local hospital as there are risks associated with tooth extraction and Risedronate Sodium. (It was a difficult extraction and the dentist can do easy ones). So, now I am also taking Apixaban I asked the dentist. He assured me that there will not be a problem as he will write to my doctor, who will decide who would do the extraction, ie, the dentist or the hospital.

Reply
Ukbusybee

Hi, I’ve just been put on apixaban following a 2nd DVT & PE. I’ve been told I’m going to be on anticoagulants for life now. I’m only 42 so didn’t want to be on warfarin forever (it was a nuisance having weekly doctors appointments but to be fair I felt pretty good on it - I just felt cold all the time). Well, I’m now coming to the end of week two on this drug and I feel pretty weird, I have to say. The first week when I was on a double dose (10mg twice a day) I just felt so tired and a but woozy that I just slept a lot. This second week I’ve dropped down to the usual 5mg twice s day and it’s hit and miss. I still feel tired but it hasn’t stopped me going back to work on reduced hours. However, I do feel a bit lightheaded at times and have headaches on and off. I’ve also had a bit of a dodgy tummy but assume this is from the tablet containing a fair amount of lactose (I’ve been dairy free for the last two years). I’m hoping this is just a period of adjustment and my body will get used to it. I’ll persevere for now since the advice for coming off it is pretty scary and there aren’t many other options. Will come back and let you know how I get on in a few weeks!

1 like
Reply
EDBrae
EDBrae
in reply to Ukbusybee

Thanks for sharing... keep us updated. How are you coping with exercise?

Reply
Ukbusybee
Ukbusybee
in reply to EDBrae

I haven’t really done anything strenuous as yet. I was getting out of breath very easily in the month leading up to discovery of my PE but have managed to walk around town easier since then (I try to do my 10,000 steps a day).

Reply
EDBrae

Well Dr has prescribed me Apixaban. She was very honest in that they just don't know how to handle people who are my age and exercise at a very high level. Perhaps there is a specialist out there that would like to do some studying and research

Reply
andkin

10,000 steps a day is a great goal

Reply
EDBrae
EDBrae
in reply to andkin

Yes for those that its appropriate for. However, to have ongoing improvements in strength and conditioning you have to train accordingly

2 likes
Reply
iannoah6

Have been taking Dabigatran for the last four years without any problem for atrial fibrillation. Cardiologist moved me on to Apixaban two weeks ago as he thought it was a better anticoagulant. No problems since changing over.

1 like
Reply
Annpatricia

Also more kidney friendly than dabigatran.

Reply
iannoah6

That's interesting because my renal function has decreased on Dabigatran and I am now at CKD3. I hope that Apixaban will therefore halt this decline.

Reply
Annpatricia

Thats why I changed. GFR improved slightly since Feb when I started on Apixaban

Reply
EDBrae

Made the switch on Sunday. So far so good, will update after a week or so

2 likes
Reply
Josiehg

Hi I have been on apixaban now since January and can honestly say I haven’t noticed any side effects. I had a PE and DVT both unprovoked and will be on anti-coagulants for life. I have had a couple of hospital procedures and am waiting for an operation all of which have proved to be no problem at all. Hope this helps

1 like
Reply
EDBrae

So today was a big test for apixaban as it is deadlift day. As I train around the 200kg (440 pounds), I wondered how I would get on. I felt fine, so all in all I'm very impressed by Apixaban. My body couldn't cope with Rivoxaban, and warfarin was hassle with the food and I found it hard to stay therapeutic. So, two thumbs up so far for Apixaban

1 like
Reply
EDBrae

Been two weeks now... all is well. Have to be honest I don't really notice it

Reply
Ukbusybee
Ukbusybee
in reply to EDBrae

Good to hear that Ed! I’m now at four weeks and my side-effects seem to be settling down now my body is getting used to it. Maybe I felt it more because I went from no meds to double dose then dropped down to normal dose. Have started to exercise again but I’m unfit and probably have a protein deficiency. Think I’ll stick with Apixaban.

Reply
Buffygb2001

Hi Ed, I failed on rivaroxaban in March then did 6 months on tinzaparin injections and was put on to apixaban 10 days ago and I’ve noticed a difference, I felt so bad on the injections always swollen and sore and generally feeling ill, still really tired on apixaban but I think that’s 3 dvts and anaemia ... am hoping I can start to feel

More like myself

Reply
andkin

Hi, I had an unprovoked dvt, took apixaban for three months, came off and all is well. So, although was tired initially it seemed to work. On the point of bacteria infection, I was bitten by an insect 5 months after I stopped apixaban and had to take a high dose of antibiotics via A and E, so think it wasn’t due to the apixaban.....

Reply

You may also like...